STD Home > Loestrin and Weight Gain
Although many women are afraid that taking birth control pills (including Loestrin) will cause them to gain weight, recent research indicates that this is not the case in most women. However, if you are using Loestrin and weight gain becomes a problem, you can try eating a heart-healthy diet, exercising frequently, and limiting your intake of alcohol. Your healthcare provider may have additional suggestions.
Does Loestrin Cause Weight Gain?Loestrin® (norethindrone/ethinyl estradiol) is a prescription birth control pill. Although it has long been thought that birth control pills cause weight gain, recent research suggests that weight gain is probably not a real side effect of birth control pills.
(Loestrin is equivalent to Junel™ and Microgestin® birth control pills. The information in this article also applies to both of these medications.)
Weight Gain and Birth Control PillsIt is "common knowledge" that birth control pills cause women to gain weight. Many women stop taking birth control pills (or will not start taking them) because they blame their weight gain on birth control pills. However, recent studies indicate that birth control pills probably do not cause weight gain for most women. Although women taking them often gain weight, it appears that this weight gain is not caused by birth control pills. In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not. While it may be convenient to blame weight gain on birth control pills, poor diet, inactivity, and other factors are probably the real causes.
Why do so many women think birth control pills cause weight gain? There may be a few different reasons for this. First, the original birth control pills contained hormones in much higher doses than the birth control pills currently available. It is possible that the first birth control pills caused weight gain but that the current ones do not. Also, sometimes, apparent "side effects" of medications are not really side effects at all; sometimes, they are just coincidences. For instance, many people who take a medication will have headaches, and it may seem like the medication causes headaches. However, this is most likely because headaches are common; such "side effects" may be completely unrelated to the medication. The same is probably true for weight gain, since weight gain is so common.